North Dakota, 2020

Hail and Damaging Winds in North Dakota, August 11, 2020

August 11, 2020 · NWS BIS · 8 events in 5 counties and zones

A short-wave trough moved into an area of enhanced instability producing thunderstorms with some becoming severe. The initial severe storm over western Bowman County produced large hail of one-inch diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$35,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short-wave trough moved into an area of enhanced instability producing thunderstorms with some becoming severe. The initial severe storm over western Bowman County produced large hail of one-inch diameter. Thereafter, strong winds became the threat for the remainder of the episode. The strongest wind gust was 90 mph over McKenzie County which flattened a corn crop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 11, 4:40 PM MST, 34 minutes earlier.

Area forecast discussion, Aug 11, 4:40 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
640 PM CDT Tue Aug 11 2020

.UPDATE...
Issued at 640 PM CDT Tue Aug 11 2020

A few scattered storms are moving through southwest and west
central North Dakota this evening, with the strongest moving into
Bowman County as of 2330 UTC. Instability is higher along the
ND/SD border so should see the most activity in this area, while
convection to the north (northern Golden Valley / Billings
Counties) is likely to stay sub-severe with only marginal
instability present. Latest high-res guidance is very inconsistent
between models, with the general trend to have convection slowly
trend downward later this evening, before possibly increasing
again overnight in the far south central / James River Valley as
the LLJ increases. Only minor changes to pops and sky with this
update.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 358 PM CDT Tue Aug 11 2020

The main concern for the short term period is thunderstorm chances,
some strong to severe. The risk for not only severe storms, but
thunderstorms in general through tonight is highly uncertain and
conditional. There is greater confidence in chances for severe
storms in western North Dakota Wednesday afternoon and evening.

A quasi-zonal flow pattern with broad, weak mid to upper level
ridging is analyzed over the Northern Plains early this afternoon. A
shortwave moving across South Dakota sparked a cluster of showers
and thunderstorms this morning that is now decaying over eastern
South Dakota. This MCS appears to have had a significant impact
on the convective potential across southern North Dakota this
afternoon. A W-E oriented warm front was forecast to sharpen over
south central and southeast North Dakota, but is now either highly
diffuse or altogether nonexistent. In tangent, low level poleward
moisture transport has been shunted to the south and west.
Leftover cloud cover has had some dampening affect on diurnal
heating, but skies are now becoming clear. Additionally, and
unrelated to the morning MCS, a mid level capping inversion is
likely present. Some earlier models eroded the CIN by early
evening, but this scenario was more contingent on stronger
moisture transport that is no longer expected. Given the current
observational and model trends, the most likely scenario through
the rest of the afternoon is for no convection over south central
and southeast North Dakota, mainly due to a lack of forcing.
However, if a storm does develop and sufficient erosion of CIN
occurs, 2000 J/kg CAPE and 30 kts effective shear would promote a
isolated severe threat. But again, this appears to be a highly
unlikely scenario at this time.

Farther west, a few models are indicating isolated convection this
evening in the vicinity of the ND/SD/MT border intersection, likely
in response to refocusing of the low level moisture transport. There
may be some forcing assistance from weak orographic processes and a
potential 700 mb wave that has yet to develop, but deep layer
forcing appears weak overall. Nevertheless, a weak storm has already
developed in Fallon County, Montana. A similar instability and shear
environment exists here, so a strong to severe storm cannot be
ruled out through the evening.

A third conditional scenario is for convection to develop along and
east of the Missouri River after sunset in response to an increasing
low level jet. Most of this convection would likely be confined to
South Dakota, but some could sneak across the border. These storms
could also be strong to severe. But overall convective initiation
and subsequent coverage and evolution is highly uncertain through
tonight.

The synoptic pattern will become more amplified on Wednesday as a
trough begins to deepen over the Pacific Northwest, forcing
downstream ridging over the Upper Mississippi and Red River Valleys.
Low level southeast flow ahead of a sharpening surface trough over
eastern Montana will advect 60s surface dewpoints into western and
central North Dakota. Highs are forecast to reach the mid 80s east
to mid 90s west. The resulting heat indices will likely be limited
to the upper 90s though, as the highest dewpoints should be
co-located with the coolest temperatures, and vice versa.

There is greater certainty that convective initiation will occur
along the surface trough as it approaches the ND/MT border late
Wednesday afternoon or early evening, but there is still spread in
the location and coverage of storms. There are better chances for
storms farther north, where mid level height falls are greater and
CIN is weaker, albeit still present. Deep layer shear is also
relatively greater farther north, but the magnitudes vary by model.
Nevertheless, marginal shear combined with 2000-3000 J/kg would
support a severe threat. Discrete supercells would appear to be the
favored storm mode given shear vectors orthogonal to the surface
trough and weak deep layer forcing. This means the greatest severe
hazard will likely be large hail, with damaging wind also possible.
The risk for a tornado appears very low due to higher LCLs and
marginal at best low level SRH.

The threat for severe weather will likely diminish after sunset, but
chances for thunderstorms will continue and spread into central
North Dakota overnight into Thursday morning as continuous waves of
energy propagating through southwest flow aloft intercept low
level moisture transport.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 358 PM CDT Tue Aug 11 2020

Chances for thunderstorms continue through Friday, with drier and
cooler weather expected for the weekend into next week.

A synoptic scale trough axis will eject off the Northern Rockies on
Thursday, with a downstream surface trough refocusing from northeast
to south central North Dakota by Thursday afternoon. Thunderstorms
may redevelop along the surface trough late Thursday afternoon or
evening, but the potential for convection earlier in the day adds
uncertainty. Strong instability/mid level lapse rates and increasing
shear would support a severe threat with any storm that develops.
There are mixed signals for storm mode, but it does appear that a
heavy rain threat could develop given moisture transport vectors
orthogonal to the boundary and storm motion vectors. It will
remain warm and humid across south central and southeast North
Dakota on Thursday, with cooler temperatures farther north and
drier conditions in the west.

The upper level trough axis is forecast to shift over the Northern
Plains on Friday. The cyclonic flow regime may produce some
afternoon showers or thunderstorms in a low CAPE/high shear
environment. Beyond Friday, models tend to favor a transition to
northwest flow aloft and surface high pressure through early next
week, resulting in mostly dry weather and below normal temperatures.
A shortwave leading a deepening trough over southern Canada may
bring a chance of thunderstorms to the eastern half of the state on
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Aug 11 2020

Scattered thunderstorms are expected across the southern portion
of North Dakota through the evening, lingering in the James River
Valley overnight. Low confidence in spatial coverage in the south
central so did not include at KBIS right now. Expecting mostly VFR
conditions through the TAF period, although could have lower
ceilings and reduced visibilities in and around any thunderstorms.
Southeasterly winds this evening will shift to south-southeasterly
at 10 to 15 knots by 18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...MJ
Hazardous weather outlook, Aug 11, 4:38 PM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
638 PM CDT Tue Aug 11 2020

NDZ001>005-009>013-122345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
638 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday and Thursday. Some storms
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday and Thursday.

NDZ017>023-025-031>037-040>048-050-051-122345-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
638 PM CDT Tue Aug 11 2020 /538 PM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms this afternoon through
tonight. A few storms could be strong to severe, mainly south of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday and Thursday. Some storms
could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday and Thursday.

MJ

In the hours before

Special weather statement, Aug 11, 4:06 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
506 PM MDT Tue Aug 11 2020

NDZ040-043-112345-
Slope ND-Bowman ND-
506 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOWMAN AND SOUTHWESTERN
SLOPE COUNTIES UNTIL 545 PM MDT...

At 506 PM MDT, a strong thunderstorm was located 7 miles southwest of
Marmarth, or 14 miles southeast of Baker, moving east at 15 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Rhame, Marmarth, Mud Buttes, Sunset Butte and Pretty Butte.

LAT...LON 4637 10405 4646 10361 4599 10367 4604 10405
TIME...MOT...LOC 2306Z 290DEG 12KT 4623 10406

MJONES

The radar

The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Bowman

When
August 11, 5:14 PM MST to 5:19 PM MST
Where
Bowman County, 14.93 mi WSW of Rhame
Measured
1 in hail
Reported by
Public
Coordinates
46.150, -103.940

Thunderstorm Wind, McKenzie

When
August 11, 5:26 PM MST to 5:29 PM MST
Where
McKenzie County, 1.99 mi ESE of Grassy Butte
Measured
78 kt (90 mph) measured gust
Crop damage
$35,000
Reported by
Mesonet
Coordinates
47.390, -103.210

Corn in the area was flattened.

Thunderstorm Wind, Bowman

When
August 11, 5:55 PM MST to 5:57 PM MST
Where
Bowman County, 0.48 mi E of Bowman
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.180, -103.390

Thunderstorm wind gusts were estimated by the Emergency Manager.

Thunderstorm Wind, Bowman

When
August 11, 6:15 PM MST to 6:17 PM MST
Where
Bowman County, 3.44 mi W of Buffalo Spgs
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
46.166, -103.302

Thunderstorm Wind, Dunn

When
August 11, 6:45 PM MST to 6:47 PM MST
Where
Dunn County, 6.5 mi NNW of New Hradec
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.090, -102.920

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Adams

When
August 11, 6:55 PM MST to 6:58 PM MST
Where
Adams County, 2.07 mi S of Reeder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.090, -102.950

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Adams

When
August 11, 7:13 PM MST to 7:19 PM MST
Where
Adams County, 0.69 mi S of Hettinger Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
46.010, -102.650

Thunderstorm Wind, Hettinger

When
August 11, 8:00 PM MST to 8:02 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910506, 910508, 910509, 910517, 910510, 910514, 910515, 910516.